Neurocritical Care

, Volume 13, Issue 2, pp 261–262

Cardiac Rupture After Intravenous t-PA Administration in Acute Ischemic Stroke

Authors

    • Department of NeurologyUniversity of California San Francisco
  • Kazuma Nakagawa
    • Department of NeurologyUniversity of California San Francisco
  • Seema Nagpal
    • Department of NeurologyUniversity of California San Francisco
  • Jeffrey M. Gelfand
    • Department of NeurologyUniversity of California San Francisco
  • Anthony S. Kim
    • Department of NeurologyUniversity of California San Francisco
  • Wade S. Smith
    • Department of NeurologyUniversity of California San Francisco
  • Tarik Tihan
    • Neuropathology UnitUniversity of California San Francisco
Practical Pearl

DOI: 10.1007/s12028-010-9384-8

Cite this article as:
Dhand, A., Nakagawa, K., Nagpal, S. et al. Neurocrit Care (2010) 13: 261. doi:10.1007/s12028-010-9384-8

Abstract

Background

Ventricular free wall rupture is a fatal complication of myocardial infarction (MI). Although described in MI patients who receive thrombolytic therapy, this complication is not well known in ischemic stroke patients who receive intravenous (IV) t-PA.

Methods

Case report.

Results

We present a 93-year-old woman with an acute onset of a right middle cerebral artery syndrome in the setting of subacute MI. IV t-PA was administered and she subsequently developed asystolic arrest and died. Autopsy showed subacute MI, hemopericardium, and rupture of the left ventricle.

Conclusions

This case illustrates a fatal cardiac complication of IV thrombolytic therapy for stroke. The speculated mechanism is hemorrhage into the infarcted myocardium.

Keywords

Ischemic strokeMyocardial infarctionIV t-PACardiac rupture

Copyright information

© Springer Science+Business Media, LLC 2010